Alert archive / Montana / Areal Flood Warnings in 2011

Areal Flood Warning 21, NWS Glasgow, MT

May 11, 2011Valley County, Montana

NWS Glasgow, MT issued this areal flood warning at May 11, 2011, 12:08 AM MDT for Valley County, Montana. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2011, 12:08 AM MDT (06:08 UTC)
Expired
May 11, 2011, 12:00 PM MDT
In force
12 hr
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Flood severity
None

County Valley County, MT

The radar

The Glasgow radar (KGGW), 18 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this areal flood warning went out at May 10, 9:01 PM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 10, 9:01 PM MDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
901 PM MDT TUE MAY 10 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
UPDATE...ADJUSTED ELEMENTS FOR CURRENT TRENDS BY LOWER POPS AND
SKY TO THE WEST AND SLOWLY MOVING THE PRECIPITATION SHIELD OFF TO
THE EAST OVERNIGHT. ADDED SOME FOG ALONG THE MILK RIVER BASIN IF
THE CLEAR COMES IN EARLY ENOUGH IN THE MORNING TO ALLOW FOR GOOD
RADIATIONAL COOLING. WINDS HAVE COME DOWN ENOUGH TO LOWER THE LAKE
WIND ADVISORY FOR TONIGHT. HAVE MADE CHANGES TO TO MOST FIELDS
WITH THE REDUCTION IN SHOWERS AND CLOUDS.         PROTON

PREVIOUS DISCUSSION...
A VERY STRONG LOW PRESSURE SYSTEM NOW CENTERED OVER NORTHWEST
SOUTH DAKOTA CONTINUES TO DRIVE A WELL DEVELOPED DEFORMATION AXIS
ACROSS NORTHEAST MONTANA. THUS FAR STORM TOTAL RAINFALL HAS BEEN
LARGELY BEEN IN THE 2-3 INCH RANGE. AS THE SYSTEM LIFTS INTO
NORTH DAKOTA THIS EVENING THE DEFORMATION AND ASSOCIATED
PRECIPITATION BAND OVER NORTHEAST MONTANA WILL LIFT TO THE NORTH
AND EAST. PRECIPITATION WILL ALSO BEGIN TO SLOWLY TAPER OF THROUGH
THE EVENING HOURS AS DRIER AIR IS WRAPPED UP BY THE LOW. GUSTY
WINDS WILL ALSO LINGER DURING THIS TIME THANKS TO OUR PROXIMITY TO
THE SURFACE LOW...BUT WINDS TOO WILL SLOWLY BE ON THE DECREASE
THROUGH THE OVERNIGHT HOURS. THUS THE LAKE WIND ADVISORY TIMING
LOOKS ON TRACK. THERE CONTINUES TO BE LITTLE TO NO THREAT FOR
SNOWFALL TONIGHT...GIVEN AN ABSENCE OF COLD AIR ADVECTION AND A
FAIRLY WARM ENVIRONMENT.

WEDNESDAY WILL BRING SLOWLY CLEARING SKIES FROM WEST TO EAST ON
THE HEELS OF THE EXITING SYSTEM. TEMPERATURES WILL ALSO
REBOUND...BUT WILL REMAIN BELOW SEASONAL NORMALS. SOME POTENTIAL
WILL REMAIN FOR LIGHT PRECIPITATION ACROSS THE EAST...BUT THE
OVERALL TREND WILL BE MUCH DRIER. GILCHRIST

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...

THURSDAY THROUGH SATURDAY...THE NORTHERN HIGH PLAINS WILL FIND
ITSELF IN A RELATIVELY CALM AND STAGNANT UPPER AIR REGIME. A
DIFFUSE PRESSURE GRADIENT ACCOMPANYING A HIGHLY AMPLIFIED UPPER
LEVEL RIDGE WILL BE PRESENT OVER NORTHEAST MONTANA WHILE MULTIPLE
UPPER LOW CENTERS SURROUND THE AREA.

SATURDAY THROUGH SUNDAY...MODELS ARE INDICATING THAT NORTHEAST
MONTANA WILL EXPERIENCE A KIND OF A BACK DOOR COLD FRONT AS A
RETROGRADING UPPER LOW DESCENDS SOUTHWESTWARD FROM SOUTH CENTRAL
CANADA. THIS WILL ALLOW FOR ONLY VERY SMALL WESTWARD MOVEMENT OF
THE LARGE WESTERN UPPER LOW.

SUNDAY AFTERNOON AND BEYOND...THE LARGE WESTERN CONUS TROUGH
ENTRENCHES ITSELF OVER THE WESTERN AND NORTHWESTERN STATES. THIS
SCENARIO WILL LIKELY FEED AMPLE MOISTURE AND HIGHER TEMPERATURES
OUT AHEAD OF THE LEADING EDGE OF THE TROUGH. ALTHOUGH THERE IS
SOME EXTENDED MODEL VARIABILITY...CHANCES FOR INCREASED SHOWERS AND
THUNDERSTORMS SEEM POSSIBLE UNDER THIS SOUTHERLY FLOW ALOFT TOWARD
THE END OF THE FORECAST PERIOD. BMICKELSON
PREVIOUS LONG TERM DISCUSSION...THURSDAY NIGHT THROUGH
SATURDAY... A BATTLE OF AIR MASSES WILL BE SETTING UP BETWEEN A
STALLED COOL CORE TROUGH OVER THE DAKOTAS AND A RELATIVELY WARMER
RIDGE OVER WESTERN MONTANA. NORTHEASTERN MONTANA WILL BE
SANDWICHED BETWEEN THESE TWO FEATURES ALLOWING UNSEASONABLY COOL
TEMPERATURES AND DRY CONDITIONS.

SATURDAY NIGHT THROUGH MONDAY... THE COOL CORE TROUGH IS EXPECTED
TO EJECT OFF TO THE NORTH AND ALLOW A STRONG DEEPENING TROUGH OVER
THE PACIFIC NORTHWEST TO NUDGE THE WESTERN MONTANA RIDGE OVER THE
REGION. LOOK FORWARD TO WARMING CONDITIONS... WITH A CHANCE AT
AFTERNOON THUNDERSTORMS THROUGH THIS PERIOD AS SHORTWAVES BEGIN
FLINGING ACROSS EASTERN MONTANA AND TAPPING INTO THE WARM SURFACE
LAYER.

MONDAY NIGHT ONWARD... CONFIDENCE BEGINS TO DECREASE HERE WITH
MODEL BREAKDOWN... BUT GIVEN THE STRENGTH OF THE DEVELOPING TROUGH
ACROSS THE WESTERN THIRD OF THE COUNTRY THE TROUGH IS EXPECTED TO EJECT
OUT OVER MONTANA AND GENERATE A COOL AND RAINY PATTERN WITH
VARIABLY CLOUDY SKIES. GAH

&&

.AVIATION...
THE STORM SYSTEM IS WEAKENING AND MOVING TO THE EAST SO EXPECT FLIGHT
CONDITIONS TO GRADUALLY IMPROVE TO VFR FOR ALL TERMINALS BY MORNING.
THE KGGW AND KOLF TERMINALS HAVE ALREADY GONE TO VFR BUT COULD SEE SOME
IFR/LIFR CONDITIONS BY MORNING DUE TO PATCHY DENSE FOG. IF THE FOG DOES
DEVELOP IT PRODUCE IFR/LIFR CEILINGS AND VISIBILITIES DO TO CLEARING
SKIES...LIGHT WINDS AND ABUNDANT GROUND MOISTURE.

THE KSDY AND KGDV TERMINALS ARE FURTHER TO THE EAST AND MAY STAY
MVFR PAST MIDNIGHT AND CONTINUE TO REMAIN CLOUDY. SO PATCHY DENSE
FOG IS NOT EXPECTED TO DEVELOP AT THE KSDY AND KGDV TERMINALS.
RSMITH

&&

.HYDROLOGY...
RAINFALL HAS TRENDED DOWN ACROSS THE REGION. STILL PLENTY OF RUN-
OFF IS EXPECT OVER THE NEXT 12 TO 24 HOURS. THEREFORE WILL KEEP
THE CURRENT ADVISORIES AND WARNINGS GOING. DID DROP THE SHERIDAN
COUNTY FLOOD WATCH AFTER MAKING SOME CALLS AND NO SIGNIFICANT
PROBLEMS EXISTS ALONG WITH AREAS DRAINING WELL FROM THE REPORTS.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 10, 11:34 AM MDT, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
1134 AM MDT TUE MAY 10 2011

MTZ016>018-059>061-111200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
1134 AM MDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LAKE WIND ADVISORY FOR FORT PECK LAKE CONTINUES THROUGH THIS EVENING.

PERIODS OF MODERATE TO HEAVY RAIN WILL CONTINUE TODAY BUT TAPER
OFF FROM WEST TO EAST LATE TONIGHT. MOST LOCATIONS HAVE ALREADY
MEASURED ONE TO TWO INCHES OF RAIN. AN ADDITIONAL ONE TO TWO
INCHES OF RAIN WILL BE POSSIBLE THROUGH THE OVERNIGHT HOURS. THIS
WILL LIKELY RESULT IN SOME PONDING OF WATER IN LOW LYING AND POOR
DRAINAGE AREAS. MINOR FLOODING OF SMALL CREEKS AND STREAMS WILL
ALSO BE POSSIBLE.

NORTH WINDS WILL ALSO INCREASE TODAY AND COMBINED WITH THE RAIN
WILL POSE A SIGNIFICANT HAZARD TO YOUNG LIVESTOCK. RANCHERS ARE
ADVISED TO TAKE NECESSARY PRECAUTIONS TO PROTECT NEWBORN CALVES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHARP RISES FOR MAIN STEM RIVERS ARE EXPECTED THROUGH THIS WEEK IN
RESPONSE TO THIS PERSISTENT HEAVY RAINFALL. REFER TO THE NUMEROUS
HYDROLOGY FORECAST PRODUCTS FOR THE LATEST INFORMATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ019>027-062-111200-
SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-RICHLAND-
DAWSON-PRAIRIE-WIBAUX-EASTERN ROOSEVELT-
1134 AM MDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LAKE WIND ADVISORY FOR FORT PECK LAKE CONTINUES THROUGH THIS EVENING.

PERIODS OF MODERATE TO HEAVY RAIN SHOWERS WILL CONTINUE TODAY BUT
TAPER OFF FROM WEST TO EAST LATE TONIGHT. MOST LOCATIONS HAVE
ALREADY MEASURED TWO TO THREE INCHES OF RAIN. AN ADDITIONAL TWO
INCHES OF RAIN WILL BE POSSIBLE THROUGH THE OVERNIGHT HOURS. THIS
WILL LIKELY RESULT IN SOME PONDING OF WATER IN LOW LYING AND POOR
DRAINAGE AREAS. MINOR FLOODING OF SMALL CREEKS AND STREAMS WILL
ALSO BE POSSIBLE.

NORTH WINDS WILL ALSO INCREASE TODAY AND COMBINED WITH THE RAIN
WILL POSE A SIGNIFICANT HAZARD TO YOUNG LIVESTOCK. RANCHERS ARE
ADVISED TO TAKE NECESSARY PRECAUTIONS TO PROTECT NEWBORN CALVES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHARP RISES FOR MAIN STEM RIVERS ARE EXPECTED THROUGH THIS WEEK IN
RESPONSE TO THIS PERSISTENT HEAVY RAINFALL. REFER TO THE NUMEROUS
HYDROLOGY FORECAST PRODUCTS FOR THE LATEST INFORMATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 10, 6:36 PM MDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
636 PM MDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HEAVY RAIN       15 SSE CULBERTSON       47.93N 104.45W
05/10/2011  M1.58 INCH       RICHLAND           MT   TRAINED SPOTTER

            MEASURED 1.58 INCHES OF PRECIP FROM 630 AM TO 630 PM
            TODAY.

&&

RMORGAN
Local storm report, May 10, 8:36 PM MDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
836 PM MDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       12 S CULBERTSON         47.97N 104.52W
05/10/2011  M4.20 INCH       RICHLAND           MT   TRAINED SPOTTER

            STORM TOTAL

&&

RSMITH

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:09 AM MDTAreal Flood WarningGGWGarfield, Petroleum70 hr
May 11, 12:08 PM MDTAreal Flood AdvisoryGGWValley21 hr

Nearby

Areal Flood Warnings in Montana, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.